Tenex causing depression? Bad 1st day

Discussion in 'General Parenting' started by jcox, Aug 12, 2009.

  1. jcox

    jcox New Member

    E is very very depressed today. He has been crying most of the day and he is not a crier. He is always more just here, angry, manic, but not crying even when he is sad sometimes. Today he was the worst since before his hospitalization as far as mood goes. He has been very irritable and depressed all day. He was first crying for over an hour because he wanted $5 and my mother would not give it to him. He was throwing things downstairs, drew on H the little girl my mother watches with a marker (Thankfully it was a washable one, but this still made H very upset). I had to carry his 85 lb. body up a whole flight of steep stairs from my mother's to my apt. That was not easy! Then he came up, slammed his door and fussed for about another half hour. Then he calmed down, went downstairs took the hose and filled up my mother's porch with water while my sister from VT was visiting. She yelled at E, my brother said to him "What are you retarded"? I hate it when people talk to him like that. It really makes me very mad and upset, but I did not speak to my brother about it as much as I wanted to. Then I took him upstairs and he fussed again for about an hour. Then he was out front and ran down the sidewalk way further than I told him too, when I told him to stop he did not listen and kept going. I made him come upstairs. He cried big tears for about another hour or more. He smelled like pee. He peed himself 3x today. I made him take a bath. During his bath he refused to wash himself unless I let him go out front. He refused to stand up so I could wash him unless I let him go out front. He began throwing wet towels at me, dumping cups of water on the floor, throwing the clean towels on the floor, hitting me really hard, and crying again. It took him about an 1 1/2 hours to stop crying. He hit me a couple more times right when he got out of the bath and he was still naked. The dog got very upset and bit his belly. No puncture marks, just more like scratched him with her teeth. E cried and cried. I had him lay in my bed where the A.C is with me. We stayed for about 45 more minutes of constant crying. I thought he was done and asleep so I covered him up and walked away. He came out less than 2 minutes later so he was not asleep. Then he asked if he could go outside again. I let him and he is okay for these past few minutes. He hit me several times today. Hit and kicked the puppy several times too. I had to restrain his body twice. He destroyed a beautiful paper butterfly his sister N made at her summer program today ripping it into peices which I am going to try to tape back together, threw many chairs across the kitchen, dumped a whole cup of juice all over the floor, ripped other papers, etc.

    I called the psychiatrist and was very glad when she answered the phone. I told her how he has been very depressed today... the worst depression since before his hospitalization, and how he is aggressive more than usual today, and very irritable. She told me it is all a coincidence. That Tenex should not do that according to her computer and research. I told her I think it is the Tenex. She wants me to give it a couple more days and see how he is on Friday then call her back. I hate the thought of seeing him like this for 2 more days. My heart breaks watching him like this. Has anyone else's child had depressive symptoms from Tenex? I know that E misses his Daddy who is still in the psychiatric hospital, but knowing my son I really think this Tenex is causing his depression.

    I have come to realize that I may have to get rid of my puppy who is the first dog I ever loved as much as her. I can't keep her if she is going to hurt my little man. My husband said I should just put her in another room and close the door when I know E is going to act up. I don't know, but something is telling me not to keep her and that breaks my heart.

    The lesson that keeps ringing in my head is that I should not have tried to search for better. My son was doing pretty good, which was good enough for me and I should have left him alone and not ask for the Tenex trying to make him into a perfect child that the school wants, which my son will never be. He is who he is and I accept him that way. The school is never happy with him and always questioning why he is on this medication, why he is not on that one, etc. I figured trying something for his ADHD symptoms that was not a stimulant would be a good idea, but it seems to be making him worse. I should not try to fix what is not broken. I have learned to leave good enough alone next time. I am praying that the psychiatrist is right... maybe it is some kind of odd coincidence, but my heart is telling me it is this medication. I am praying and hoping for a better day tomorrow. My heart breaks seeing him this way.
    Last edited: Aug 12, 2009
  2. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    My opinion, due to my experience with drugs, is baloney. If he took the Tenex and suddenly is very depressed I feel it probably IS the Tenex. You can try for about a week a see. Many drugs got me VERY depressed and they weren't "supposed" to, but that is very individual to the person. I am very prone to depression and the following drugs made me extremely depressed, and they aren't supposed to: Prozac, Lithium, Tegretal, Inderol, and another sort of blood pressure medication--forgot the name. Sometimes the drugs don't do what they're supposed to do.
    Since I've taken a laundry list of medications from the age of 23 to now, I trust my own body. If I feel depressed and started a new medication, I assume it's the medication and ask for a different one. However, I'd wait a few days.
    Sadly, I have found that doctors aren't perfect, and some are quite arrogant when you tell them something that they don't expect to happen. Trust your mom gut.
    As for the school, it's totally your call, but I never told them about medication unless they NEEDED to know because of side effects. Don't let the school influence you on medications. They are educators and don't know Jack about medication. And they shouldn't be asking you about it. Just tell them, "I'd rather keep that between me and his doctor. We're working on it, I promise." The school's job is to make sure he gets interventions, especially for the Pervasive Developmental Disorder (PDD)-not otherwise specified (my son was diagnosed with that). It is not their job to monitor his medication.
  3. Christy

    Christy New Member

    Sorry you and poor difficult child had such a rough day. I hope today is better. Maybe the dose is too high? Try cutting in half or break the dose down into two doses intead of one. You shouldn't stop it all together as it can cause a rebound effect of high blood pressure, taper off if you decided to discontinue. I'd also see about cutting down on the clonidine, I know you said the doctor wanted to wean him off. The two together may be causing the reaction. Just my thoughts, don't mean to sound like I'm offering medical advice. My son has been on both tenex and clonidine and had a much better result on tenex but everyone reacts differently.

    I hope today is a better day for you both,
  4. gcvmom

    gcvmom Here we go again!

    I'm so sorry he's so miserable and that you're having to cope with seeing him unravel like this.

    in my opinion you are right to suspect the Tenex. And FWIW I absolutely cannot stand when a clinician tells me that "the book says" something does not happen. That tells me they have no idea themselves and have no motivation to call a colleague with more experience to try to rule something out before resorting to whatever "the book" says.

    I just did a quick google search for "tenex depression agitation" and one of the first things that popped up was a citation from "The Bipolar Child" -- page 119:


    It is mentioned on other pages as rarely causing depression or agitation. So that doesn't mean it NEVER happens, just that it's not typical. Call a pharmacist you trust and talk to them about what you're seeing. And trust your instincts. If he's like this tomorrow, too, I would insist on taking him off it, but be sure the psychiatrist gives you specific instructions for doing so.

  5. DDD

    DDD Well-Known Member

    We had to "titrate?" with Tenex. (I think that's the right word for easing into the goal dosage.) The only problem we had was when GFGmom stopped giving the Tenex, cold turkey. Since it is not a quick in/quick out medication, it would be unusual for it to cause an immediate negative reaction BUT most anything is possible.

    I hope things get better soon. Sending a caring hug your way. DDD
  6. pepperidge

    pepperidge New Member

    Just to let you know, my son got very irritable and then ultimately very physically aggressive on Tenex--to the point where I was locking myself and son in bedroom. We tried it twice, same reaction both times. First time, I thought something else might be going on as he was a bit sick before starting it.

    I would give it a few days and if things seem worse they probably are. I think my son had an unusual reaction, but it is not unheard on.

    We have trialed very many medications. Very few had bad reactions but when they did it was pretty obvious.

    good luck.